Alert archive / Washington / Wind Advisories in 2015

Wind Advisory 39, NWS Pendleton, OR

December 12, 20155 counties in Washington; 4 counties in Oregon

NWS Pendleton, OR issued this wind advisory at Dec 12, 2015, 7:25 PM PST for 5 counties in Washington; 4 counties in Oregon. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 12, 2015, 7:25 PM PST (03:25 UTC)
Expired
Dec 13, 2015, 6:28 AM PST
In force
11 hr
Issued by
NWS Pendleton, OR

Counties Morrow County, OR, Umatilla County, OR, Union County, OR, Wallowa County, OR, Benton County, WA, Columbia County, WA, Franklin County, WA, Klickitat County, WA, Walla Walla County, WA

The radar

The Pendleton radar (KPDT), 24 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.4 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2015-12-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2015-12-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
534 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

152 
WWUS76 KPDT 130325
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
725 PM PST SAT DEC 12 2015

...WINDY CONDITIONS OVER PORTIONS OF THE FORECAST AREA TONIGHT AND
SUNDAY...

.STRONG PRESSURE GRADIENTS BEHIND A WEATHER SYSTEM AND COLD FRONT
WILL RESULT IN STRONG GUSTY WINDS THIS EVENING INTO SUNDAY. THE
WINDS WILL DIMINISH BY SUNDAY AFTERNOON.

ORZ044-049-050-507-WAZ028-029-131500-
/O.NEW.KPDT.WI.Y.0039.151213T0325Z-151213T2300Z/
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...BOARDMAN...HERMISTON...IONE...COVE...
ELGIN...LA GRANDE...ENTERPRISE...JOSEPH...WALLOWA...PENDLETON...
PILOT ROCK...CONNELL...PROSSER...TRI-CITIES...DAYTON...
WAITSBURG...WALLA WALLA
725 PM PST SAT DEC 12 2015

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST SUNDAY...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 3 PM PST SUNDAY.

* WINDS...25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL BE TONIGHT BUT IT WILL REMAIN
  WINDY ON SUNDAY AS WELL.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON AREA
  ROADWAYS...ESPECIALLY HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
094 
WWUS76 KPDT 130637
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
1037 PM PST SAT DEC 12 2015

...WINDY CONDITIONS OVER PORTIONS OF THE FORECAST AREA TONIGHT
AND SUNDAY...

.STRONG PRESSURE GRADIENTS BEHIND A WEATHER SYSTEM AND COLD FRONT
WILL RESULT IN STRONG GUSTY WINDS TONIGHT INTO SUNDAY. THE WINDS
WILL DIMINISH BY SUNDAY AFTERNOON.

ORZ044-049-050-WAZ028-130745-
/O.CAN.KPDT.WI.Y.0039.000000T0000Z-151213T2300Z/
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
LOWER COLUMBIA BASIN OF WASHINGTON-
1037 PM PST SAT DEC 12 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DECREASED AND ARE NOT EXPECTED TO INCREASE AGAIN
TONIGHT. THEREFORE THE WIND ADVISORY IS CANCELLED.

$$

ORZ507-WAZ029-131500-
/O.CON.KPDT.WI.Y.0039.000000T0000Z-151213T2300Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
INCLUDING THE CITIES OF...PENDLETON...PILOT ROCK...DAYTON...
WAITSBURG...WALLA WALLA
1037 PM PST SAT DEC 12 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST SUNDAY...

* WINDS...25 TO 35 MPH WITH GUSTS TO 50 MPH.

* TIMING...THE STRONGEST WINDS WILL BE TONIGHT BUT IT WILL 
  REMAIN WINDY ON SUNDAY AS WELL.

* IMPACTS...WINDS THIS STRONG CAN POTENTIALLY UPROOT TREES AND 
  CAUSE DOWN POWER LINES. ALSO BEWARE OF LOOSE OBJECTS BEING 
  LIFTED INTO THE AIR. VEHICLES WILL EXPERIENCE DIFFICULTY ON 
  AREA ROADWAYS...ESPECIALLY HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
448 
WWUS76 KPDT 131428
NPWPDT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE PENDLETON OR
628 AM PST SUN DEC 13 2015

ORZ507-WAZ029-131530-
/O.CAN.KPDT.WI.Y.0039.000000T0000Z-151213T2300Z/
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
628 AM PST SUN DEC 13 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PENDLETON HAS CANCELLED THE WIND
ADVISORY.

WINDS HAVE DECREASED SIGNIFICANTLY ACROSS THE WASHINGTON AND
NORTHERN OREGON BLUE MOUNTAIN FOOTHILLS. WINDS ARE EXPECTED TO BE
FROM THE SOUTHWEST AND WEST...RUNNING BETWEEN 15 AND 25 MPH WITH
HIGHER GUSTS FOR THE REST OF TODAY. THEREFORE THE WIND ADVISORY
HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Dec 12, 7:00 PM PST, 25 minutes earlier.

Area forecast discussion, Dec 12, 7:00 PM PST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
700 PM PST SAT DEC 12 2015

FIXED SOME SPELLING ERRORS AND ADDED WIND DISCUSSION TO THE BLUE
MOUNTAIN FOOTHILLS

.UPDATE...AN AREA OF STEADY RAIN AND MOUNTAIN SNOW IS CURRENTLY
MOVING ACROSS THE BLUE MOUNTAINS AND STRETCHES BACK SOUTHWEST TO
CENTRAL OREGON. SEVERAL PLACES ALONG THE OREGON CASCADE EAST SLOPES
ALREADY RECEIVED SIGNIFICANT SNOWFALL. A SECONDARY WEATHER SYSTEM
WILL MOVE INTO THE REGION LATER TONIGHT AND ON SUNDAY BRINGING
COLDER AIR AND LOWERING SNOW LEVELS. THE SNOW IN THE MOUNTAINS WILL
CONTINUE WITH SIGNIFICANT ACCUMULATIONS IN MOST AREAS. WINTER STORM
WARNINGS LOOK GOOD AND WILL CONTINUE THEM WITH THIS FORECAST
PACKAGE. THE SNOW WILL BEGIN TO TAPER OFF LATE SUNDAY AND SUNDAY
EVENING BUT A DEVELOPING NORTHWEST FLOW WILL KEEP UPSLOPE SNOW
SHOWERS GOING IN THE NORTHEAST MOUNTAINS AND THERE WILL BE SOME
SPILL OVER THE CREST OF THE CASCADES ONTO THE EAST SLOPES. A DRIER
NORTHERLY FLOW WILL DEVELOP ON MONDAY AND TUESDAY WITH FAIR BUT COOL
CONDITIONS. WINDS WILL BE LOCALLY BREEZY TO WINDY. AS SUCH THERE
WILL BE SOME DRIFTING SNOW IN THE MOUNTAINS. WINDS WILL ALSO BE
BREEZY TO WINDY THIS EVENING AND OVERNIGHT...ESPECIALLY ALONG THE
FOOTHILLS OF THE NORTHERN BLUE MOUNTAIN SUCH AS AT PENDLETON AND
WALLA WALLA.

&&

.AVIATION...CONDITIONS WILL BE MOSTLY VFR BUT LOW CIGS AND/OR
VISIBILITIES WILL CAUSE MVFR OR IFR CONDITIONS AT TIMES...ESPECIALLY
AT KRDM...KBDN...KDLS...KYKM. WINDS WILL BE BREEZY TO WINDY AT TIMES
AT KRDM AND KBDN...KPDT AND KALW...OTHERWISE THEY WILL BE MOSTLY
LIGHT SOUTHERLY.

&&

.PREV DISCUSSION... /ISSUED 400 PM PST SAT DEC 12 2015/

SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT. STRONG UPPER LOW AND
ASSOCIATED SURFACE LOW MOVING INTO THE PACIFIC NORTHWEST AND
SOUTHERN BRITISH COLUMBIA. WARM FRONTAL PRECIPITATION INCREASING
ACROSS THE FORECAST AREA THIS AFTERNOON. RAIN AND MOUNTAIN SNOW
WILL CONTINUE THROUGH THE EVENING AND EARLY TONIGHT. SNOW LEVELS
WILL BE ABOUT 3000-4000 FEET. A SECONDARY SYSTEM SEEN ON WATER
VAPOR OFFSHORE WILL THEN MOVE ACROSS THE REGION LATE TONIGHT AND
SUNDAY WITH ADDITIONAL RAIN AND SNOW. FREEZING LEVELS WILL BE
DECREASING AND SNOW WILL START REACHING DOWN TO LOWER ELEVATIONS.
MOST LIKELY 2000-3000 FEET. EXPECT A GRADUAL DECREASING TREND IN
PRECIPITATION SUNDAY NIGHT ALTHOUGH A NORTHWEST FLOW ALOFT WILL
CONTINUE TO FAVOR THE CASCADES AND NORTHEAST OREGON MOUNTAINS WITH
SNOW. TOTAL SNOWFALL ACCUMULATIONS WILL BE SIGNIFICANT FOR THE MID
AND HIGHER ELEVATIONS AND HAVE UPGRADED WATCHES TO WARNINGS. WITH
A DEEP SURFACE LOW MOVING INTO VANCOUVER ISLAND COULD SEE LOCALLY
BREEZY SOUTH WINDS INTO EARLY TONIGHT. 94

LONG TERM...MONDAY THROUGH TUESDAY NIGHT...A NORTHERLY FLOW ALOFT
ON THE WESTERN FLANK OF A LONGWAVE MID/UPPER LEVEL TROUGH WILL KEEP
A CHANCE OF OROGRAPHIC SNOW SHOWERS IN THE BLUE MOUNTAINS AND THE
WALLOWA MOUNTAINS AND ALONG SUMMIT RIDGE IN EASTERN WALLOWA COUNTY
THROUGH MONDAY NIGHT. THEN A MID/UPPER LEVEL RIDGE OF HIGH PRESSURE
BUILDS OVER REGION FROM THE WEST TUESDAY AND TUESDAY NIGHT FOR DRY
CONDITIONS. COOLING TREND THROUGH THE PERIOD WITH HIGHS MONDAY IN
THE LOWER 30S TO LOWER 40S AND ON TUESDAY IN THE UPPER 20S TO MID
30S.  POLAN

LONG TERM...WEDNESDAY THROUGH SATURDAY NIGHT...THE ACTIVE WEATHER
PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD WITH SEVERAL STORM
SYSTEMS AFFECTING OUR AREA. WEDNESDAY STARTS OUT COLD WITH A CHANCE
FOR RAIN AND SNOW SHOWERS IN THE LOWER ELEVATIONS AND SNOW SHOWERS
IN THE MOUNTAINS. THERE REMAINS A GOOD DEAL OF UNCERTAINTY IN THE
EXACT FORECAST DETAILS FOR WEDNESDAY NIGHT AND BEYOND...HOWEVER
THERE IS FAIRLY GOOD AGREEMENT THAT SEVERAL LOW PRESSURE SYSTEMS AND
FRONTS  WILL MOVE THROUGH THE AREA DURING THIS TIME. THE CURRENT
THINKING IS THAT SYSTEM NUMBER ONE WILL ARRIVE WEDNESDAY NIGHT AND
CONTINUE THROUGH THURSDAY NIGHT. WITH COLD AIR IN PLACE OVER THE CWA
PRIOR TO THE ARRIVAL OF THIS SYSTEM EXPECT PRECIPITATION TO START
OUT MAINLY AS SNOW WEDNESDAY NIGHT INTO THURSDAY WITH SNOW LEVELS AT
OR BELOW 1000 FEET IN NORTHERN OREGON AND SOUTHERN WASHINGTON.
THURSDAY NIGHT WARMER AIR ALOFT MAY MOVE INTO THE AREA IN
ASSOCIATION WITH A WARM FRONT. THIS WOULD CHANGED THE PRECIPITATION
OVER TO A WINTRY MIX OF RAIN...SNOW...FREEZING RAIN AND SLEET. THE
NEXT WEATHER SYSTEM THEN QUICKLY APPROACHES FOR FRIDAY INTO SATURDAY
WITH HIGH CHANCE TO LIKELY POPS IN THE FORECAST. THERE ARE SOME
INDICATIONS (MAINLY FROM THE GFS MODEL) THAT COLD AIR WILL BE DAMMED
UP AGAINST THE EAST SLOPES OF THE CASCADES AND INTO PARTS OF THE
COLUMBIA BASIN THROUGH AT LEAST FRIDAY. IF THIS IS THE
CASE...DEPENDING ON THE DEPTH OF THIS COLD AIR...THERE COULD BE
LINGERING POCKETS OF FREEZING RAIN...SLEET OR SNOW IN THESE ZONES.
THIS POTENTIAL WILL NEED TO BE WATCHED CAREFULLY IN FUTURE FORECAST
UPDATES.

TEMPERATURES WILL REMAIN NEAR TO JUST BELOW AVERAGE LEVELS THROUGH
MUCH OF THE LONG TERM PERIOD. WEDNESDAY THROUGH FRIDAY WILL SEE
DAYTIME HIGHS IN THE 20S TO 30S WITH OVERNIGHT LOWS IN THE 10S AND
20S. BY SATURDAY IT WILL WARM UP SLIGHTLY WITH HIGH TEMPERATURES
REACHING THE 30S AND LOWER 40S. 77

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  39  44  31  37 /  80  70  30  10
ALW  41  44  34  40 /  90  70  30  20
PSC  40  47  33  42 /  80  50  20  10
YKM  32  43  26  40 /  80  30  20  10
HRI  39  46  34  41 /  80  60  20  10
ELN  31  40  27  36 /  90  40  20  10
RDM  33  36  23  34 /  90  80  40  10
LGD  35  38  27  34 /  90  80  60  20
GCD  35  35  22  30 /  90  90  50  20
DLS  38  45  34  42 /  90  70  30  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR ORZ050-502-503-
     506-509.

WA...WINTER STORM WARNING UNTIL 4 AM PST MONDAY FOR WAZ030-520.

&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/99/88

In the hours before

Local storm report, Dec 12, 1:39 PM PST, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
139 PM PST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     SNOW             5 N LA PINE             43.74N 121.52W
12/12/2015  E3.5 INCH        DESCHUTES          OR   TRAINED SPOTTER

            SNOWING HEAVILY SINCE ABOUT 10 AM PST THIS
            MORNING...SNOWFALL RATE ESTIMATED AT 1 INCH PER HOUR.
            ELEVATION APPOXIMATELY 4400 FEET.

&&

MMURPHY
Local storm report, Dec 12, 1:42 PM PST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
142 PM PST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     SNOW             5 N LA PINE             43.74N 121.52W
12/12/2015  M5.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            SNOW ACCUMULATION FROM THURSDAY INTO FRIDAY.

&&

MMURPHY
Local storm report, Dec 12, 3:30 PM PST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
330 PM PST SAT DEC 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       5 NNW LA PINE           43.74N 121.54W
12/12/2015  M5.0 INCH        DESCHUTES          OR   TRAINED SPOTTER

            5 INCHES NEW SNOW SINCE 9 AM.

&&

ML

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 3:31 AM PSTWinter Weather AdvisoryPDTCrook, Deschutes, Jefferson6 hr

Nearby

Wind Advisories in Washington, 2015Wind Advisories in Oregon, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.